Texas, 2019High Wind in Texas, March 13, 2019
March 13, 2019 · NWS LUB · 22 events in 22 counties and zones
Following heavy rains of one to two inches the prior day, an already strong surface cyclone strengthened even further in far southeast Colorado and western Kansas. This rapid intensification created a long-lived and widespread high wind event from Far West Texas north to Kansas.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.7 million
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following heavy rains of one to two inches the prior day, an already strong surface cyclone strengthened even further in far southeast Colorado and western Kansas. This rapid intensification created a long-lived and widespread high wind event from Far West Texas north to Kansas. The intense surface low set all-time record low pressure readings in some states such as New Mexico, Kansas, and Colorado. Across the Texas South Plains, sustained westerly winds whipped up to 40 to 50 mph by mid morning, with gusts of 60 to 70 mph for several hours before finally subsiding by early evening. The sheer duration, coverage, and intensity of these high winds had not been seen across the region in decades. Widespread blowing dust accompanied these incredible winds, but fortunately the earlier heavy rains and lack of severe drought conditions dampened the severity of blowing dust as most locations saw visibility bottom out to around one to two miles - well above dust storm warning conditions. This moisture also eliminated the threat of wildfires and prevented what could have easily been a wildfire outbreak had soaking rains not occurred the day prior. Regional damage from this windstorm was scattered to widespread with around $2 million in property damage estimated in Lubbock County alone. Additional damage to trees, utility lines and poles, road signs, and traffic lights pushed combined losses across the region to an estimated $4.6 million.
Maximum wind gusts per county:
Castro County: 74 mph at Dimmitt|Swisher County: 74 mph at Tulia|Parmer County: 73 mph at Friona|Hockley County: 72 mph at Anton|Briscoe County: 70 mph at Caprock Canyons State Park|Cochran County: 70 mph at Morton|Hall County: 70 mph at Turkey|Motley County: 69 mph at Roaring Springs|Yoakum County: 68 mph at Denver City|Lubbock County: 68 mph at the NWS office|Bailey County: 67 mph at Muleshoe|Lynn County: 67 mph at New Home|Garza County: 67 mph at Post|Floyd County: 66 mph at Aiken|Childress County: 66 mph at the Childress Airport|Cottle County: 66 mph at Hackberry|Crosby County: 66 mph at Ralls|Lamb County: 65 mph at Amherst|King County: 65 mph southwest of Guthrie|Terry County: 64 mph at Brownfield|Hale County: 64 mph at Plainview |Stonewall County: 56 mph at Aspermont|Dickens County: 56 mph at Spur|Kent County: 55 mph at Jayton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 13, 5:30 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Mar 13, 5:30 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
630 AM CDT Wed Mar 13 2019
.AVIATION...
Precip ahead of a powerful storm system has cleared the forecast
area. Now its just the steady increase to strong W/SW winds as the
storm system tracks from New Mexico to western Kansas. Sustained
30 kt winds look likely for about a 12 hour beginning mid to late
morning.
&&
.PREV DISCUSSION... /issued 332 AM CDT Wed Mar 13 2019/
..WIDESPREAD HIGH WINDS AND BLOWING DUST TODAY...
DISCUSSION...
Water vapor imagery showed an already vigorous negatively tilted
upper trough undergoing further intensification from the Four
Corners into the High Plains of Texas. The end result will be
intense surface cyclogenesis today from the plains of Colorado
into western Kansas underneath an equally impressive upper low.
Farther south, this process will keep a broad band of stout 850 mb
winds (40-50 knots) largely intact from the Panhandle to the
Permian Basin, with generally 50-80 knots at 700 mb. These
values remain well within a solid high wind event with no real
cons to detract from an otherwise very windy and dusty day.
Ironically, the heavy rains from last night are unlikely to deter
blowing dust as the impact of large raindrops serve to make fine
sand and dirt particles more vulnerable to becoming lofted in
strong winds. However, we do not foresee the need for a blowing
dust advisory given the lack of deep drought conditions and
relative abundance of cured fuel stands to mitigate soil erosion
from wind. Earlier wind events this season have also been
comparably better dust-wise than the drought years of 2011 to 2013
when blowing dust advisories were par for the course in these
events. Otherwise, high temps today were nudged up a good 2 to 5
degrees as a low level thermal ridge rotates east across the
region and nets values warmer than yesterday for most locales.
By this evening, the window for some rain showers in our NW zones
that we previously advertised is no longer open given latest NWP
trends which keep vertical stability too neutral underneath an
otherwise respectable cold pocket. High sustained winds should
scale below 40 mph late this evening as a Canadian front drops
south ahead of cool and breezy conditions for Thursday. As the
upper cyclone pulls farther away from the southern Great Plains
tomorrow, a loitering upper trough axis will drift SE and help
tug a weak vort max our way for the weekend. However, models have
trended toward a more sheared wave as opposed to a closed low in
older runs, so we've kept our dry forecast intact through the
weekend and beyond. Milder southerlies return Saturday and build
into early next week with less confidence in a cold front o/a Tue
given increasing model spread underneath fickle semi-zonal flow.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM this morning to 10 PM CDT this
evening for TXZ021>044.
&&
93/07
Hazardous weather outlook, Mar 13, 2:43 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
343 AM CDT Wed Mar 13 2019
TXZ021>044-132045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
343 AM CDT Wed Mar 13 2019
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
Strong westerly winds of 40 to 50 mph with gusts to 70 mph at
times will envelop the region later this morning and continue
through late this evening. A High Wind Warning is in effect from
10 AM until 10 PM. Blowing dust will also restrict visibility at
times, especially near exposed fields and construction sites.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
In the hours before
Local storm report, Mar 13, 3:36 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
436 AM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG O'DONNELL 32.97N 101.83W
03/12/2019 LYNN TX LAW ENFORCEMENT
*** 1 INJ *** TWO WAREHOUSES HEAVILY DAMAGED, UTILITY
POLES DAMAGED, AND SEMI BLOWN OVER ON HIGHWAY 87 CAUSING
MINOR INJURY TO DRIVER.
&&
EVENT NUMBER LUB1900122
MCZHigh Wind, Briscoe
- When
- March 13, 8:29 AM CST to 6:08 PM CST
- Where
- Briscoe forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet in Caprock Canyons State Park.
High Wind, Hockley
- When
- March 13, 8:35 AM CST to 6:10 PM CST
- Where
- Hockley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $500,000
- Reported by
- Mesonet
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Anton.
High Wind, Floyd
- When
- March 13, 8:38 AM CST to 6:03 PM CST
- Where
- Floyd forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $250,000
- Reported by
- Mesonet
- Coordinates
- 34.072, -101.303 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Aiken.
High Wind, Yoakum
- When
- March 13, 8:50 AM CST to 6:25 PM CST
- Where
- Yoakum forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Denver City.
High Wind, Castro
- When
- March 13, 9:10 AM CST to 6:05 PM CST
- Where
- Castro forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Dimmitt.
High Wind, Cottle
- When
- March 13, 9:10 AM CST to 5:42 PM CST
- Where
- Cottle forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.078, -100.279 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Hackberry.
High Wind, Bailey
- When
- March 13, 9:15 AM CST to 6:15 PM CST
- Where
- Bailey forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $350,000
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Muleshoe.
High Wind, Parmer
- When
- March 13, 9:20 AM CST to 5:35 PM CST
- Where
- Parmer forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Friona.
High Wind, Hall
- When
- March 13, 9:20 AM CST to 6:50 PM CST
- Where
- Hall forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.531, -100.681 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Turkey.
High Wind, Crosby
- When
- March 13, 9:25 AM CST to 5:15 PM CST
- Where
- Crosby forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $100,000
- Reported by
- Mesonet
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Ralls.
High Wind, Motley
- When
- March 13, 9:50 AM CST to 3:40 PM CST
- Where
- Motley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- Mesonet
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Roaring Springs.
High Wind, Lamb
- When
- March 13, 9:55 AM CST to 5:40 PM CST
- Where
- Lamb forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Amherst.
High Wind, Lynn
- When
- March 13, 9:58 AM CST to 5:58 PM CST
- Where
- Lynn forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $24,000
- Reported by
- Mesonet
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet in New Home.
High Wind, Cochran
- When
- March 13, 10:00 AM CST to 5:15 PM CST
- Where
- Cochran forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Morton.
High Wind, King
- When
- March 13, 10:00 AM CST to 4:35 PM CST
- Where
- King forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 33.617, -100.256 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet southwest of Guthrie.
High Wind, Lubbock
- When
- March 13, 10:02 AM CST to 6:29 PM CST
- Where
- Lubbock forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $2.5 million
- Reported by
- Official NWS Observations
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Measured at the NWS office.
High Wind, Swisher
- When
- March 13, 10:05 AM CST to 5:35 PM CST
- Where
- Swisher forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $400,000
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Tulia.
High Wind, Terry
- When
- March 13, 10:20 AM CST to 5:15 PM CST
- Where
- Terry forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $12,000
- Reported by
- Mesonet
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Brownfield.
High Wind, Stonewall
- When
- March 13, 10:30 AM CST to 3:25 PM CST
- Where
- Stonewall forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 33.179, -100.253 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Aspermont.
High Wind, Childress
- When
- March 13, 10:35 AM CST to 6:20 PM CST
- Where
- Childress forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $60,000
- Reported by
- Mesonet
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
Measured by the Childress ASOS.
High Wind, Hale
- When
- March 13, 10:40 AM CST to 2:50 PM CST
- Where
- Hale forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $400,000
- Reported by
- Mesonet
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Plainview.
High Wind, Garza
- When
- March 13, 10:49 AM CST
- Where
- Garza forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $7,000
- Reported by
- Mesonet
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Measured by a Texas Tech University West Texas mesonet near Post.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, March 13 to 31, 20193 deaths · $494 million · 97 events
- Blizzard in Colorado, March 13 to 14, 20193 deaths · $100,000 · 2 events
- Flash Flood and Flooding in Nebraska, March 13 to 16, 20191 death · $27 million · 34 events
- Cold in Nevada, March 13 to 14, 20192 deaths · 1 event
- Flash Flooding and Blizzard in Nebraska, March 13 to 21, 2019$49 million · 59 kt wind · 77 events
- Flooding in South Dakota, March 13 to 15, 2019$29 million · 25 events
- Flash Flooding and Flooding in Iowa, March 13 to 19, 2019$7.4 million · 53 events
- Blizzard and Winter Storm in South Dakota, March 13 to 14, 20191 death · 24 events
- Blizzard in Wyoming, March 13 to 14, 20191 death · 19 events
- Flooding in Iowa, March 13 to 15, 2019$21 million · 12 events
- Blizzard and High Wind in Colorado, March 13 to 14, 20191 death · 52 kt wind · 11 events
- Flooding in South Dakota, March 13 to 31, 2019$2.2 million · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802386, 802396, 802392, 802401, 802384, 802394, 802389, 802383, 802387, 802398, 802393, 802390, 802403, 802395, 802400, 802397, 802385, 802402, 802406, 802388, 802391, 802404.